New Jersey, 2003

Heavy Snow in New Jersey, April 7, 2003

April 7, 2003 · NWS OKX · 3 events in 3 counties and zones

This late season snowstorm produced widespread snowfall amounts of 4 to 7 inches in Essex and Hudson counties and 6 to 8 inches in Union county in Northeast New Jersey. This included about a 4 hour period on the afternoon of Monday, April 7th during which heavy snow fell at rates of an inch or more per hour.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

This late season snowstorm produced widespread snowfall amounts of 4 to 7 inches in Essex and Hudson counties and 6 to 8 inches in Union county in Northeast New Jersey. This included about a 4 hour period on the afternoon of Monday, April 7th during which heavy snow fell at rates of an inch or more per hour. Local impacts from the storm included approximately 100 cancelled flights at Newark Liberty Airport, a crippled mass transit system and numerous traffic accidents on area roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Apr 7, 12:10 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 7, 12:10 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
110 PM EDT MON APR 7 2003

UPDATED ZONES EARLIER. KEPT UP WINTER STORM WARN IN ALL ZONES...BUT
KNOCKED DOWN SOME SNOW AMTS INLAND BASED ON 12Z ETA GUID...BEST
UPLIFT AND QPF PASSES ACRS SRN PTNS OF THE AREA. ALSO ADJUSTED SNOW
AMTS FOR THIS AFTN VS TNGT...ESPEC INLAND AND ACRS INTERIOR CT. BEST
ACCUMS WILL BE ON GRASSY SURFACES...A PORTION OF SNOW WILL BE
MELTING ON STREETS. NO SIG CHANGES OTHERWISE.

************PREVIOUS DISCUSSION FROM 300 AM***************
.PUBLIC/DATABASE...
SHORT TERM:  INHERITED FCST ON THE RIGHT TRACK BUT SOME SUBTLE
ISSUES TO DEAL WITH.  ETA AND GFS QPFS ARE IN FAIRLY GOOD
AGREEMENT...XCP FOR SOME DIFFS IN TIMING.  AM OPTING TO STAY THE
COURSE W/ TIMING...GIVE OR TAKE A CPL OF HRS.  THINK THAT SN DVLPS
IN METRO AREAS 13Z-15Z AND SHUD OVERSPREAD ENTIRE CWA BY ARND 18Z.
ALL SIGNS POINT TO PDS OF HVR PCPN (SN) DURG THE LT AM-AFTN HRS W/
STG UVVS IN PARTICULAR.

  ACCUMULATIONS/PTYPS:  GIVEN QPFS OF 1+ ACRS ENTIRE CWA...T/TD
    PROFILES...BELIEVE THAT SNOW:LIQUID RATIO SHOULD BE SOMEWHERE IN
    THE 10:1 VCNTY AND WL USE THAT FOR 1ST GUESS SNOWFALL AMTS.
    AGN...FAIRLY CLOSE TO WHAT WERE ALREADY ADVERTISING.  HWVR...
    THE PL FACTOR MAY KNOCK DOWN AMTS ALG CST A BIT AND THINKING
    THAT EVEN N SHORE LI GETS INTO A PD OF AT LEAST MIXING W/ PL IF
    NOT COMPLETE CHGOVR...AND WOULD NOT BE SURPRISED IF CSTL CT DOES
    AS WELL THO NOT FCSTG ATTM.

    THERE IS ANOTHER FACTOR TO CONSIDER LT IN THE EVNT WHICH WOULD
    HOLD AMTS DOWN SLGTLY AS THIS APPEARS AFT BEST UVVS AND THUS
    HVST SNOWFALL MOVES THRU.  ETA SNDGS SHOWING FZDZ PROFILES TWD
    END OF PCPN...EVEN FOR KSWF  DRY PUNCH SEEN ON WTR VPR STLT
    IMAGERY WELL UPSTREAM ALSO SUGGESTS THAT DRYING WL BE MOVING
    INTO RGN RIGHT BHND HVST PCPN AND WEVE CERTAINLY SEEN THIS A
    FEW TIMES IN THE PAST...BRIEF OCCURRENCE AT END OF PRESIDENTS
    DAY STORM CIRCA 2003.  THUS...WL CUT DOWN TNGTS SNOWFALL AMTS
    EVER SO SLGTLY SLGTLY AND MENT PSBL ENDING AS BRIEF PD OF FZDZ
    ALL ZNS.

   WS WRNG:  WRNG WAS POSTED SUN AFTN AND WL CONT THRU TNGT...NO
    CHGS IN TIMING OF WRNG THO WL MAKE NEEDED ADJUSTMENTS TO SNOW/PL
    AMTS AND ADD MENT OF PSBL FZDZ AT END OF EVENT.

MID RANGE:  ANTHR SYSTEM SKIRTS CWA...MAINLY LI...FOR TUE NIGHT INTO
WED AM.  CHGS FM PRVS GRIDS INCLUDE SLGT TIMING ADJUSTMENTS (DLAD
3-6 HRS) AND SOME PTYP CHGS.  SNDGS SUPPORT MORE OF A --RA/-DZ ALG
CST AND --SN/-DZ INLAND. GIVEN UPPER FLOW AS IT IS PROGGED
(CONFLUENCE ZNS OVR CT)...IF THAT IS CORRECT NRN PTN OF CWA MIGHT
STAY OUT OF THIS ONE.  LIGHT QPF UNLESS SYSTEM CAN SOMEHOW MOVE
FRTHR NWD.

LONG RANGE:  NOT A LOT OF CHGS MADE TO LONG RANGE GRIDS OTHER THAN
SOME MINOR CLEAN UP.  WL TAKE LONGER LOOK AT 07/0000 UTC MRF AFT
THIS PCKG ISSUED TO SEE IF OTHER ADJUSTMENTS NEEDED.

.MARINE...WILL CONTINUE THE GALE WARNING FOR ALL COASTAL WATERS
THROUGH TONIGHT AS THE PRESSURE GRADIENT QUICKLY INCREASES.

.AVIATION...VFR THROUGH 12Z THIS MORNING. CIGS AND VSBY WILL THEN
BECOME MVFR THROUGH 15Z. AFTER 15Z CIGS AND VIS QUICKLY BECOME
IFR-LIFR BETWEEN 15 AND 16Z FROM W TO E...DUE TO SNOW AND INCREASING
NE WINDS.

.HYDRO...PRECIPITATION TODAY WILL BE MAINLY IN THE FORM OF
SNOW...IMMEDIATE HYDROLOGIC IMPACT WILL BE LIMITED. UP TO 1.25
INCHES OF LIQUID EQUIVALENT PRECIPITATION IS EXPECTED, BEFORE ENDING
SOMETIME AFTER MIDNIGHT.

TIME CHG AND FURTHER DLA IN MDL DATA RECEIPT HAS US A BIT BHND THE
POWER CURVE THIS AM...SO WL AIM FOR 0900Z RLS OF PRODUCTS...
HOPEFULLY SOONER.

.THE OKX OVERNIGHT CREW...
PUBLIC/DATABASE...REYNOLDS
AVIATION/MARINE...NF
****************END OF PREVIOUS DISCUSSION****************

.OKX...
CT...WS WARNING FOR MON-MON NIGHT...CTZ005>012.
NJ...WS WARNING FOR MON-MON NIGHT...NJZ002>006-011.
NY...WS WARNING FOR MON-MON NIGHT...NYZ067>081.
MARINE...GALE WARNING ALL WATERS...ANZ350-353-355-330-335-338.

EKH
Hazardous weather outlook, Apr 7, 4:28 AM EST, 9 hours 32 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-081100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
528 AM EDT MON APR 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
SNOW WILL DEVELOP DURING THE MORNING HOURS AND CONTINUE INTO THE
EVENING.  ALONG THE COAST...THE SNOW WILL MIX WITH AND CHANGE TO
SLEET EARLY THIS EVENING.  AS THE PRECIPITATION WINDS DOWN LATER
THIS EVENING...THERE MAY BE A BRIEF PERIOD OF FREEZING DRIZZLE.

.DAYS TWO THROUGH SEVEN...

...MIDWEEK...
ANOTHER WEAK STORM SYSTEM WILL MOVE SOUTH OF THE REGION TUESDAY
NIGHT AND WEDNESDAY...AND MAY BRING SOME LIGHT SNOW...DRIZZLE OR
FREEZING DRIZZLE.

...LATE IN THE WEEK...
YET ANOTHER APPROACHING STORM SYSTEM WILL BRING SOME RAIN TO THE
REGION LATE IN THE WEEK.  HYDROLOGIC CONDITIONS WILL HAVE TO BE
MONITORED CLOSELY FROM THE COMBINED EFFECTS OF SNOWMELT AND RAINFALL
FROM THE LATE WEEK STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT THEIR SNOW AND SLEET ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE THROUGHOUT THIS EARLY SPRING STORM.
REPORTS EVERY FEW HOURS WOULD BE APPRECIATED...WITH ONE FINAL
MEASUREMENT AFTER THE PRECIPITATION ENDS LATER TONIGHT.

YOU CAN EMAIL US YOUR REPORTS VIA THE SPOTTER REPORT FORM THROUGH
OUR HOME PAGE AT HTTP://WWW.ERH.NOAA.GOV/OKX/SPOTTERREPORT.HTML
...OR EMAIL THEM DIRECTLY TO OKX.SPOTTERS@NOAA.GOV.

REYNOLDS/NF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Union

When
April 7, 2:00 PM EST to 4:00 PM EST
Where
Union forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Essex

When
April 7, 3:00 PM EST to 4:00 PM EST
Where
Essex forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Hudson

When
April 7, 4:00 PM EST
Where
Hudson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.731, -74.076 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350119, 5350117, 5350118.